Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 268, NWS Kansas City, MO

August 29, 2001Pettis County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 29, 2001, 6:29 PM CDT for Pettis County, Missouri. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 29, 2001, 6:29 PM CDT (23:29 UTC)
Expired
Aug 29, 2001, 7:30 PM CDT
In force
61 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pettis County, MO

What was reported inside it

TimeReportWhereRemark
Aug 29, 6:50 PM CDTHail 0.75Dresden, MO
Aug 29, 6:50 PM CDTHail 0.75La Monte, MO
Aug 29, 7:00 PM CDTThunderstorm Wind 57 ESedalia, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.5 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1624 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1624 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1524 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

212 
WUUS53 KEAX 292330
SVRMCI
MOC159-300030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
629 PM CDT WED AUG 29 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PETTIS COUNTY IN CENTRAL MISSOURI
  THIS INCLUDES THE CITY OF SEDALIA

* UNTIL 730 PM CDT

* AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HUGHESVILLE...OR ABOUT 10 MILES NORTHWEST
  OF SEDALIA...MOVING NORTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOUSTONIA AT 700 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO 1 INCH IN
DIAMETER...AND WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE
INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT
FROM ALL THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF
LOW LYING AREAS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3853 9350 3856 9309 3892 9309 3894 9348

$$
PC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:30 PM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Aug 29, 2:30 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
230 PM CDT WED AUG 29 2001

MAIN FOCUS FOR THIS FORECAST IS ON PRECIP CHANCES THURSDAY AND
FRIDAY...AND TEMPS OVER THE WEEKEND.

LATEST VISIBLE IMAGERY SHOWS CUMULUS BUBBLING ON SOUTHERN EDGE OF
THE FORECAST AREA THIS AFTERNOON...WITH STORMS POPPING TO THE
SOUTHEAST IN EASTERN SECTIONS OF THE SGF CWA. COLD FRONT REMAINS
WELL TO THE NORTH...EXTENDING FROM WEST CENTRAL MN TO NORTHEAST CO.

IN THE IMMEDIATE SHORT TERM...LEANING TOWARD NO POPS IN THE ZONES
TONIGHT...BUT WILL MAKE LAST MINUTE CALL ON THE SOUTHEAST
ZONES...AND WATCH FOR STORM DEVELOPMENT/MOVEMENT FROM ROLLA/LEBANON
AREA. BASED ON CURRENT DEWPOINT TRENDS...AND FRONT REMAINING NORTH
OF THE REGION...STILL LOOKS LIKE UPPER 60S TO AROUND 70 LOOK GOOD
FOR MINS TONIGHT.

SURFACE FRONT STILL PROGGED TO MOVE THROUGH THE FORECAST AREA
THURSDAY EVENING AND FRIDAY MORNING AS UPPER TROUGH SHIFTS INTO
GREAT LAKES REGION. NO HUGE DIFFERENCES SHOWING UP BETWEEN BASIC
MODEL FIELDS TODAY. WILL LEAN TOWARD THE AVN...WHICH HAS SLIGHTLY
FASTER MOVEMENT WITH THE FRONT...AND SEEMS TO BE DOING A BETTER JOB
WITH MOISTURE RETURN/QPF OUTPUT...AS IT PICKED UP ON PRECIP THIS
AFTERNOON TO THE SOUTH.

EVEN WITH FASTER MOVEMENT OF FRONT...WILL LAG POPS UNTIL THURSDAY
AFTERNOON FOR THE SOUTHERN ZONES...WITH LACK ON DECENT FORCING.
OTHERWISE...CHANCE POPS OVER THE ENTIRE AREA FOR THURSDAY NIGHT
STILL LOOK GOOD. ALSO...WILL TRIM POPS FROM THE NORTHERN ZONES FOR
FRIDAY...AND CONTINUE TREND OF TAPERING POPS ELSEWHERE ON FRIDAY.

LATEST MRF/ECMWF INDICATES JUST A BRIEF SHOT OF COOLER AIR THROUGH
THE WEEKEND BEFORE TEMPERATURES REBOUND SOME EARLY NEXT WEEK AS
WESTERLIES SHIFT BACK TO THE NORTH.

MAV TEMPS LOOK TOO LOW SO WILL TREND MORE TOWARD FWC NUMBERS FOR
EARLY PERIODS.

THANKS FOR COORDINATION SGF...

.EAX...
KS...NONE.
MO...NONE.

MMT/PC

In the hours before

Special weather statement, Aug 29, 1:00 PM CDT, 5 hours 29 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-043
>046-053-054-301100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT WED AUG 29 2001

FORECAST: NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT. WARM AND
MUGGY CONDITIONS ARE EXPECTED THIS AFTERNOON WITH HEAT INDICES
APPROACHING 100 DEGREES.

OUTLOOK: THE THREAT OF THUNDERSTORMS WILL RETURN THURSDAY AND
FRIDAY. COOLER TEMPERATURES ARE EXPECTED FOR FRIDAY AND THROUGHOUT
THE WEEKEND.

ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX

18
Local storm report, Aug 29, 5:49 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
549 PM CDT WED AUG 29 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    DRESDEN                   MO   .75 INCH HAIL
08/29/01   PETTIS                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0650 PM    LA MONTE                  MO   .75 INCH HAIL
08/29/01   PETTIS                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0700 PM    5 N SEDALIA               MO   WIND DAMAGE
08/29/01   PETTIS                         3 TO 4 EIGHT INCH
                                          DIAMETER TREES DOWNED.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0730 PM    4 N ARCHIE                MO   .75 INCH HAIL
08/29/01   CASS                           REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0736 PM    1 W HARRISONVILLE         MO   1 INCH HAIL
08/29/01   CASS                           REPORTED BY PUBLIC.

0740 PM    LIBERTY                   MO   65 MPH TSTM GUST
08/29/01   CLAY                           REPORTED BY STORM
                                          SPOTTER.

0755 PM    LAKE LOTAWANA             MO   WIND DAMAGE
08/29/01   JACKSON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0755 PM    LEES SUMMIT               MO   WIND DAMAGE
08/29/01   JACKSON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0805 PM    GRAIN VLY                 MO   WIND DAMAGE
08/29/01   JACKSON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0855 PM    EXCELSIOR SPGS            MO   WIND DAMAGE
08/29/01   CLAY                           TREE DOWN THROUGH ROOF
                                          OF HOUSE. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.